Alert archive / Alabama / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 117, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Oct 6, 2014, 4:37 PM CDT for Winston County, Alabama. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 6, 2014, 4:37 PM CDT (21:37 UTC)
- Expired
- Oct 6, 2014, 5:15 PM CDT
- In force
- 38 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County Winston County, AL
The radar
The Columbus AFB radar (KGWX), 109 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 6, 4:52 PM CDT | HAIL 0.5 | Nw Addison, AL | REPORTED IN DOWNTOWN ADDISON NEAR THE INTERSECTION OF CR 41 AND HWY 278. |
| Oct 6, 4:55 PM CDT | HAIL 1 | Addison, AL | REPORT OF QUARTER SIZE HAIL IN ADDISON. RELAYED VIA SOCIAL MEDIA. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.6 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1252 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 150 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
119
WUUS54 KBMX 062137
SVRBMX
ALC133-062215-
/O.NEW.KBMX.SV.W.0117.141006T2137Z-141006T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
437 PM CDT MON OCT 6 2014
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN WINSTON COUNTY IN NORTHWEST ALABAMA...
* UNTIL 515 PM CDT
* AT 437 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
WINSTON FREE STATE BARN...OR 12 MILES NORTHWEST OF ARLEY...AND
MOVING EAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
MORELAND...BRUSHY LAKE...INMANFIELD...ADDISON...HELICON...
NESMITH...SARDIS AND WINSTON COUNTY AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX
LAT...LON 3430 8710 3419 8710 3410 8711 3411 8744
3427 8747 3431 8731 3430 8711
TIME...MOT...LOC 2137Z 263DEG 24KT 3419 8736
$$
192 follow-up statements
482
WWUS54 KBMX 062147
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
447 PM CDT MON OCT 6 2014
ALC133-062215-
/O.CON.KBMX.SV.W.0117.000000T0000Z-141006T2215Z/
WINSTON AL-
447 PM CDT MON OCT 6 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
WINSTON COUNTY UNTIL 515 PM CDT...
AT 447 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL. THIS
STORM WAS LOCATED NEAR MORELAND...OR 9 MILES NORTHWEST OF ARLEY...
MOVING EAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
INMANFIELD...ADDISON...HELICON...NESMITH...SARDIS...ADDISON
MUNICIPAL AIRPORT...ADDISON TOWN HALL AND UPSHAW.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL IF YOU ARE IN THE PATH OF THIS
STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A
STRONG BUILDING AND AWAY FROM WINDOWS.
&&
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3430 8710 3419 8710 3410 8711 3411 8737
3429 8735 3431 8731
TIME...MOT...LOC 2147Z 263DEG 24KT 3421 8725
$$
19446
WWUS54 KBMX 062206
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
506 PM CDT MON OCT 6 2014
ALC133-062215-
/O.CON.KBMX.SV.W.0117.000000T0000Z-141006T2215Z/
WINSTON AL-
506 PM CDT MON OCT 6 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
WINSTON COUNTY UNTIL 515 PM CDT...
AT 506 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR SARDIS...OR 11 MILES NORTHEAST OF ARLEY...
MOVING EAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EXTREME NORTHEASTERN WINSTON COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3411 8736 3430 8718 3430 8714 3430 8710
3428 8710 3419 8710 3410 8711
TIME...MOT...LOC 2206Z 263DEG 22KT 3422 8713
$$
19What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 2:49 PM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, Oct 6, 2:49 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 249 PM CDT MON OCT 6 2014 .DISCUSSION... GUSTY SOUTHERLY WINDS HAVE BROUGHT INCREASED MOISTURE BACK TO CENTRAL ALABAMA THIS AFTERNOON...WITH DEWPOINTS NOW AT 60 DEGREES ACROSS THE NORTHWEST. THE OUTFLOW BOUNDARY MENTIONED IN THE EARLIER DISCUSSION...A RESULT OF CONVECTION ACROSS MISSISSIPPI THIS MORNING...CROSSED THE I-20 CORRIDOR AND A COUPLE THUNDERSTORMS DEVELOPED AND PUSHED NORTHEASTWARD. STILL LOOKING BACK TO THE NORTHWEST FOR DEVELOPMENT ASSOCIATED WITH A STRONG SHORTWAVE ROTATING AROUND THE BASE OF THE LARGER TROUGH OVER MUCH OF THE EASTERN CONUS. INSTABILITY WITHIN THE AIRMASS TO THE NORTH AND WEST IS BECOMING INCREASINGLY UNSTABLE...WITH CAPE VALUES NOW OVER 1000 J/KG. THIS IS ALSO THE AREA OF BEST MOISTURE TRANSPORT AND FORCING ASSOCIATED WITH THE SHORT WAVE. AS OF 1930Z...SEEING SHOWER DEVELOPMENT ACROSS NORTH MISSISSIPPI AND NORTHWEST ALABAMA INCREASE AND PUSH TO THE NORTHEAST. FORCING IS NOT QUITE AS GOOD THIS AFTERNOON AND EVENING ACROSS THE AREA...WITH LOW LEVEL JET TO OUR NORTH AND UPPER LEVEL JET NOT NOSING INTO THE AREA UNTIL TONIGHT. HOWEVER...INSTABILITY AND SHEAR VALUES ARE HIGH ENOUGH TO MAINTAIN THUNDERSTORM UPDRAFTS AND A LOW CONFIDENCE MENTION OF SEVERE IN THE HWO FOR THROUGH THIS EVENING. THE STORM ACROSS EAST CENTRAL ALABAMA THIS AFTERNOON WAS NOT A NECESSARILY TALL STORM BUT IT DID PRODUCE SMALL HAIL. EXPECT ANY THUNDERSTORM THAT DOES DEVELOP WILL POSE A HAIL THREAT. NEAR TERM GUIDANCE REMAINS INCONSISTENT IN HANDLING THE IMPULSES ROTATING AROUND THE TROUGH AND WHICH ONES PRODUCE ORGANIZED CONVECTION ACROSS CENTRAL ALABAMA. THEY DO GENERALLY SHOW SCATTERED STORMS TONIGHT...WITH A MORE ORGANIZED LINE OF STORMS MOVING INTO LOCATIONS NORTH OF I-20 LATER TONIGHT AND EARLY TUESDAY MORNING. WILL MAINTAIN HIGH POPS FOR THOSE PERIODS. A WEAK FRONT FINALLY PUSHES INTO THE AREA TUESDAY NIGHT OR WEDNESDAY AS THE MAIN TROUGH EJECTS TO THE EAST. THIS SHOULD LEAD TO A COUPLE DRY PERIODS AROUND MID WEEK. 14 && .AVIATION... 18Z TAF DISCUSSION. LOOK FOR VFR CONDITIONS THROUGH 00Z EXCEPT NEAR CONVECTIVE AREAS. CHANCE FOR THUNDERSTORM DEVELOPMENT ALONG THE I-20 CORRIDOR REMAINS AROUND 30 PERCENT THIS AFTERNOON WITH UPPER TROUGH PASSING NEARBY. BETTER CHANCES OF SEEING SOME THUNDERSTORMS AS WE APPROACH THE EARLY EVENING SO INCLUDED VCTS FOR THE EVENING HOURS AS STORMS DEVELOP TO THE NORTH AND MOVE SOUTH. WINDS FROM THE SOUTH- SOUTHWEST. STILL NOT EXPECTING ANYTHING SIGNIFICANT NEAR MGM AND TOI AT THIS TIME. NOTE...THE NATIONAL WEATHER SERVICE WILL BEGIN ISSUING SEASONAL TERMINAL FORECASTS FOR THE TALLADEGA MUNICIPAL AIRPORT (KASN) IN TALLADEGA...ALABAMA. THE FORECAST WILL BEGIN OCTOBER 5TH AT 00Z AND LAST THROUGH AT LEAST THE 23RD OF OCTOBER. 88 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 57 81 60 83 56 / 70 60 30 10 10 ANNISTON 60 81 62 84 59 / 60 40 30 10 10 BIRMINGHAM 63 82 65 83 61 / 60 40 30 10 10 TUSCALOOSA 61 85 64 85 60 / 60 30 30 10 10 CALERA 61 83 63 84 60 / 50 30 20 10 10 AUBURN 60 81 64 84 63 / 30 10 10 10 10 MONTGOMERY 60 86 61 86 60 / 30 10 10 10 10 TROY 58 84 60 85 59 / 20 10 10 10 10 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Oct 6, 12:39 PM CDT, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1239 PM CDT MON OCT 6 2014 ALZ011>015-017>050-071745- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 1239 PM CDT MON OCT 6 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. AN ISOLATED SEVERE STORM WILL BE POSSIBLE ACROSS THE FAR NORTHWEST PORTIONS OF CENTRAL ALABAMA THIS AFTERNOON AND EVENING FROM AROUND 2 PM TO 8 PM AS A DISTURBANCE MOVES ACROSS THE TENNESSEE VALLEY. THE MAIN THREAT AREA WILL BE ALONG AND NORTH OF A LINE FROM VERNON TO CORDOVA. THE MAIN THREATS WILL BE DAMAGING STRAIGHT LINE WINDS OF 60 MPH OR GREATER AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED ACROSS THE NORTHWEST THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Oct 6, 3:07 PM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
307 PM CDT MON OCT 6 2014
ALZ011-062045-
MARION AL-
307 PM CDT MON OCT 6 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MARION COUNTY UNTIL 345
PM CDT...
AT 306 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 5 MILES WEST OF WESTON...OR 8 MILES WEST OF HAMILTON...
MOVING NORTHEAST AT 20 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
HAMILTON...
WESTON...
HACKLEBURG...
BRINN...
SHOTTSVILLE...
&&
LAT...LON 3431 8787 3432 8768 3430 8763 3425 8764
3405 8798 3406 8820 3406 8821 3433 8817
TIME...MOT...LOC 2007Z 238DEG 15KT 3418 8811Special weather statement, Oct 6, 3:41 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 341 PM CDT MON OCT 6 2014 ALZ011-014-062130- MARION AL-WINSTON AL- 341 PM CDT MON OCT 6 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WINSTON AND NORTHEASTERN MARION COUNTIES UNTIL 430 PM CDT... AT 338 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG THUNDERSTORM NEAR HACKLEBURG...OR 10 MILES NORTHEAST OF HAMILTON... MOVING EAST AT 35 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM. LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... HALEYVILLE... NEEDMORE... BRUSHY LAKE... TESSNER... BEAR CREEK... && LAT...LON 3430 8726 3416 8783 3429 8792 3432 8785 TIME...MOT...LOC 2041Z 248DEG 29KT 3424 8781
Local storm report, Oct 6, 4:07 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
407 PM CDT MON OCT 06 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL HALEYVILLE 34.24N 87.62W
10/06/2014 E1.75 INCH WINSTON AL CO-OP OBSERVER
COOP OBSERVER REPORTED GOLFBALL SIZED HAIL ON ALBERT
STREET IN HALEYVILLE.
&&
KSUMRALLSpecial weather statement, Oct 6, 4:15 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 415 PM CDT MON OCT 6 2014 ALZ011-013>015-062145- FAYETTE AL-MARION AL-WALKER AL-WINSTON AL- 415 PM CDT MON OCT 6 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WINSTON... NORTHWESTERN WALKER...SOUTHEASTERN MARION AND NORTHERN FAYETTE COUNTIES UNTIL 445 PM CDT... AT 416 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG THUNDERSTORM NEAR GLEN ALLEN...OR NEAR WINFIELD...MOVING EAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM. LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... CARBON HILL... LYNN... ELDRIDGE... KANSAS... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 3407 8755 3389 8747 3385 8780 3397 8784 TIME...MOT...LOC 2116Z 255DEG 26KT 3393 8771 19
Special weather statement, Oct 6, 4:21 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
421 PM CDT MON OCT 6 2014
ALZ014-062200-
WINSTON AL-
421 PM CDT MON OCT 6 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WINSTON COUNTY UNTIL
500 PM CDT...
AT 421 PM CDT...THE PUBLIC REPORTED A STRONG THUNDERSTORM NEAR
ASHRIDGE...OR 9 MILES EAST OF HALEYVILLE...MOVING EAST AT 35 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
WINSTON FREE STATE BARN...
DOUBLE SPRINGS...
HOUSTON RECREATIONAL AREA...
MORELAND...
BRUSHY LAKE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3430 8733 3430 8711 3430 8710 3419 8710
3413 8711 3414 8745 3431 8745 3431 8734
TIME...MOT...LOC 2121Z 266DEG 30KT 3423 8743
19The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 6, 3:07 PM CDT | Special Weather Statement | BMX | Marion | 38 min |
| Oct 6, 3:41 PM CDT | Special Weather Statement | BMX | Winston | 49 min |
| Oct 6, 3:51 PM CDT | Severe Thunderstorm Warning | BMX | Marion, Winston | 39 min |
| Oct 6, 4:15 PM CDT | Special Weather Statement | BMX | Marion | 30 min |
| Oct 6, 4:21 PM CDT | Special Weather Statement | BMX | Winston | 39 min |
| Oct 6, 4:45 PM CDT | Severe Thunderstorm Warning | BMX | Walker, Winston | 45 min |
| Oct 6, 6:18 PM CDT | Special Weather Statement | BMX | Blount | 42 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.